Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 101, NWS Omaha, NE

May 26, 2002Pawnee County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 26, 2002, 10:06 PM CDT for Pawnee County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2002, 10:06 PM CDT (03:06 UTC)
Expired
May 26, 2002, 10:45 PM CDT
In force
39 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Pawnee County, NE

The radar

The Omaha radar (KOAX), 129 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
2328 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 270306
SVROMA
NEC133-270345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1006 PM CDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAWNEE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 1045 PM CDT

* AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTH OF STEINAUER TO 11
  MILES SOUTHWEST OF BURCHARD...OR FROM 27 MILES EAST OF BEATRICE TO
  23 MILES SOUTHEAST OF BEATRICE...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  PAWNEE CITY
  TABLE ROCK
  DU BOIS

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR
SOUTHEAST NEBRASKA.

LAT...LON 4027 9643 3999 9647 4000 9602 4027 9600

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:35 PM CDT, 6 hours 31 minutes earlier.

Area forecast discussion, May 26, 3:35 PM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 PM CDT SUN MAY 26 2002

FORECAST CHALLENGES--THUNDERSTORMS AND POSSIBLE SEVERE WEATHER AND
HIGH TEMPERATURES THE NEXT SEVERAL DAYS.

SYNOPSIS--MORNING RAOB ANALYSIS SHOWS RETURN OF 850 MB MOISTURE
OCCURRING OVER THE PLAINS...WITH THE 8 DEGREE OR HIGHER
ISODROSOTHERMS AS FAR N AS LBF.  MAIN TRANSPORT OF LOW LEVEL
MOISTURE IS TAKING PLACE INTO CENTRAL NEBRASKA.  MORNING RAOB AT OAX
INDICATED STEEP LAPSE RATES ABOVE 850 MB.  HOWEVER...LOW LEVEL
MOISTURE WAS NOT VERY DEEP.  MOISTURE IS MAINLY OUT TO THE WEST.

FORECAST--COMPLEX OF THUNDERSTORMS WILL BEGIN TO AFFECT THE NWRN
PART OF THE OAX CWA EARLY THIS EVENING.  AT THIS TIME...BELIEVE
SEVERE THREAT WILL BE ISOLATED AS CURRENT RADAR IMAGERY INDICATES
MULTICELL STORMS.  ALTHOUGH NELIGH PROFILER IS SHOWING SOME O-2 KM
AND O-3KM HELICITY VALUES AROUND 120...BELIEVE FOR THE TIME BEING
STORMS WILL CONTINUE MULTICELLULAR.  MODELS DO INDICATE THAT THE LOW
LEVEL JET AXIS WILL SLOWLY MOVE EASTWARD INTO CENTRAL AND EASTERN
NEBRASKA.  ETA MODEL CONTINUES TO INDICATE CORFIDI VECTORS THAT ARE
SOUTHEAST IN EASTERN NEBRASKA.  IF STORMS MOVE SOUTHEAST...THEN I
WOULD EXPECT HODOGRAPH HELICITY VALUES TO INCREASE AND ISOLATED
SUPERCELLS MAY DEVELOP AND PRODUCE LARGE HAIL.

THUNDERSTORM COMPLEX MAY LINGER INTO MORNING...ESPECIALLY OVER THE
SOUTHEAST.  BELIEVE NORTHEAST NEBRASKA WILL AGAIN BE THE WARMEST
TOMMOROW ..WHILE CLOUDS MAY KEEP TEMPERATURES LOWER FURTHER SOUTH.
ANOTHER COMPLEX MAY AFFECT THE AREA MONDAY NIGHT.  BUT AT THIS
TIME...IT APPEARS THAT THE NORTHERN PART OF THE OAX CWA WILL BE
AFFECTED BY THAT.

IN THE EXTENDED...THUNDERSTORM CHANCES ARE POSSIBLE EACH DAY EXCEPT
THURSDAY AND FRIDAY.  THUNDERSTORMS ARE THEN POSSIBLE SATURDAY AND
SUNDAY.

SMITH

235 AM CDT SUN MAY 26 2002

FORECAST CHALLENGES -- PRECIPITATION CHANCES THE NEXT FEW DAYS AND
SEVERE WEATHER POTENTIAL TONIGHT AND MONDAY.

SYNOPSIS -- EARLY MORNING MOISTURE CHANNEL IMAGERY SHOWED A WEAK
SHORTWAVE CURRENTLY MOVING ACROSS THE AREA INTO SRN IA/NRN MO.
INSPECTION OF 26/00Z SOUNDINGS AND PLAN VIEW U/A DATA SHOWED DEEPER
LOW-LEVEL MOISTURE AS FAR N AS OUN AND AMA.  850 MB WINDS ON THE
PROFILER NETWORK INDICATE THAT A MODEST LOW-LEVEL JET HAS DEVELOPED
THIS MORNING OVER THE HIGH PLAINS, WHICH IS EFFECTIVELY TRANSPORTING
THIS MOISTURE NWD INTO THE AREA.  AT THE SURFACE, A WEAK FRONTAL
BOUNDARY EXTENDED FROM NWRN MN TO A WEAK LOW OVER CNTRL SD, THEN
INTO ERN WY AT 06Z.  A SECOND BOUNDARY, WHICH DENOTES A NWD SURGE IN
HIGHER DEWPOINTS EXTENDED FROM CNTRL NEB INTO S-CNTRL MN WITH UPPER
40S TO LOWER 50S DEWPOINTS OBSERVED TO THE S OF THIS FEATURE.

FORECAST -- INTERESTING AND COMPLEX FORECAST SHAPING UP FOR THE NEXT
COUPLE OF DAYS, WITH MANY DETAILS ON THE MESOSCALE.  IN THE SHORT
TERM, WE WILL CONTINUE TO MONITOR RADAR AND SATELLITE DATA IN THE
VICINITY OF THE DEWPOINT DISCONTINUITY AS ALL 3 SHORT RANGE MODELS
WANT TO GENERATE PRECIPITATION OVER FAR NERN NEB BY 12Z.  BOTH QG
FORCING AND ISENTROPIC ASCENT ARE MINIMAL ALONG THIS FEATURE, WITH
ONLY SOME SLOW-LEVEL MASS CONVERGENCE FORECAST.

BY THIS AFTERNOON, THE ETA HAS SHOWN RUN-TO-RUN CONSISTENCY IN
DEVELOPING A WEAK LOW OVER N-CNTRL NEB, AT THE TRIPLE POINT OF A
DIFFUSE E-W BOUNDARY NEAR THE NEB/SD BORDER AND A TROUGH/DRYLINE
THAT EXTENDS SWD INTO WRN KS.  IF THIS VERIFIES, THE POTENTIAL FOR
INITIATION OF DEEP CONVECTION WILL BE OFF TO OUR W AND N, WITH
CORFIDI VECTORS INDICATING A SEWD PROPAGATION IF AN ORGANIZED
CONVECTIVE SYSTEM WERE TO DEVELOP.  WE WILL CONTINUE TO MENTION
SLIGHT CHANCE POPS ACROSS THE N AND WILL LEAVE THE S DRY.  CURRENT
TEMPERATURE FORECAST IS IN GOOD SHAPE WITH HIGHS IN THE UPPER 70S TO
LOWER 80S.

TONIGHT, MODEL QPF VARIES WIDELY.  THE ETA CHARGES AN MCS SEWD
THROUGH THE AREA OVERNIGHT, WHILE THE AVN MOVES AN MCS EWD ACROSS
ERN SD AND SRN MN.  THE ETA MCS TRACK IS ABOUT 150 MILES W OF 2 RUNS
AGO, WITH THE AVN SHOWING A WIDE VARIANCE AS WELL.  THUS, WE WILL
JUST CARRY 30 PERCENT POPS AREAWIDE AND LET THE DAYSHIFT SORT OUR
THE DETAILS (WHICH MAY NOT YET BE EVIDENT 12 HOURS FROM NOW).

SEVERE WEATHER POTENTIAL ON MONDAY AFTERNOON/EVENING WILL BE
CONTINGENT ON THE EVENTUAL TRACK OF SUNDAY NIGHTS MCS.  IT DOES
APPEAR THAT OUR NRN ZONES STAND THE BEST CHANCE OF SEEING A SEVERE
WEATHER EVENT.  ALTHOUGH MODERATE TO STRONG AMOUNTS OF INSTABILITY
WILL BE WIDESPREAD ACROSS THE AREA, DETAILS POINT TO NERN NEB.  1) A
FRONTAL BOUNDARY WILL BE IN THE AREA, LOCALLY BACKING SURFACE WINDS
TO AN ELY DIRECTION.  THIS WILL ENHANCE HODOGRAPH LENGTH, AS THIS
AREA WILL RESIDE UNDER THE STRONGEST MID-LEVEL FLOW (I.E. WLY WINDS
OF 35-40 KTS AT 500 MB)  2) FORECAST SOUNDINGS FOR YKN, OFK AND SUX
SHOW LOWER LCL AND LFC HEIGHTS, WITH 0-3 KM CAPE VALUES IN EXCESS OF
100 J/KG ALONG THE SD/NEB BORDER BY LATE AFTERNOON.  FARTHER S, WE
WILL PROBABLY HAVE TO WAIT FOR CONVECTION MOVING NEWD OUT OF KS
AHEAD OF THE CLOSED, MID-LEVEL CIRCULATION THAT WILL BE MOVING INTO
THE PLAINS.  WE HAVE ADJUSTED TEMPERATURES UPWARD ON MONDAY,
ESPECIALLY ACROSS OUR WRN ZONES, BUT NOT AS WARM AS THE FWC VALUES,

THERE CONTINUES TO BE MODEL DISAGREEMENT ON THE MOVEMENT OF THIS
CLOSED, MID-LEVEL SYSTEM.  THE AVN HAS SLOWED THE MOVEMENT OF THIS
TROUGH, BUT NOW SEEMS TO BE BRINGING IT OUT IN PIECES, WHEREAS THE
ETA MAINTAINS ONE FEATURE.  CURRENT THINKING IS THAT THE BEST
CHANCES FOR PRECIPITATION ON TUESDAY WILL OCCUR ACROSS OUR SRN
ZONES, IN THE VICINITY OF A WEAK SURFACE LOW AND FRONTAL SYSTEM.  WE
WILL DROP THE MENTION OF PRECIPITATION TUESDAY NIGHT ACROSS OUR NRN
ZONES, AND LEAVE SMALL POPS IN THE S.

ON WEDNESDAY, THE AVN IS ADVERTISING THE ARRIVAL OF A NWLY FLOW
SHORTWAVE AND ASSOCIATED COLD FRONT.  IT APPEARS THAT THERE WILL BE
RESIDUAL MOISTURE TO WORK WITH AHEAD OF THIS FRONT, SO WE WILL LEAVE
THE LOW END POPS.

A DEVELOPING MID-LEVEL RIDGE OVER THE SRN ROCKIES WILL BEGIN TO
BUILD NEWD THROUGH THE REMAINDER OF THE FORECAST.  IT APPEARS THAT
ANY LOW-LEVEL MOISTURE WILL REMAIN CONFINED TO THE GULF COAST AT
THIS TIME, AND NO CHANGES ARE PLANNED FOR THE THURSDAY-SATURDAY
FORECAST.

MEAD

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402-359-5166.

.OMA...NONE.
SMITH

In the hours before

Special weather statement, May 26, 5:58 PM CDT, 4 hours 8 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-270400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
558 PM CDT SUN MAY 26 2002

STORM SPOTTER ACTIVATION WILL BE NEEDED TONIGHT IN EASTERN
NEBRASKA AND SOUTHWEST IOWA.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 11 PM FOR AREAS
WEST OF A LINCOLN TO BEATRICE LINE.

AN AREA OF THUNDERSTORMS CONTINUES TO DEVELOP OVER CENTRAL
NEBRASKA.  THIS ACTIVITY HAS BEEN MOVING EASTWARD ABOUT 20 MPH.
THE AIR MASS AHEAD OF THESE STORMS IS UNSTABLE AND VERTICAL WIND
SHEAR PROFILES AARE BECOMING MORE FAVORABLE FOR SEVER
THUNDERSTORMS.	THE PRIMARY THREAT WITH THESE STORMS IS LARGE
HAIL AND DAMAGING WINDS.  SPOTTERS...ESPECIALLY THOSE IN PARTS OF
SOUTHEAST NEBRASKA...SHOULD BE PREPARED TO BE ACTIVATED AS THESE
STORMS MOVE CLOSER TO THE AREA THIS EVENING.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON MONDAY
AFTERNOON AND EVENING.	ALTHOUGH THE EXACT LOCATION OF ANY FRONTS
OR OUTFLOW BOUNDARIES WILL BE DEPENDANT ON THE THUNDERSTORMS
TONIGHT...IT APPEARS THAT THE HIGHEST PROBABILITY OF SEVERE
WEATHER WILL BE ACROSS NORTHEAST NEBRASKA INTO WESTERN IOWA.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

SMITH
Local storm report, May 26, 9:46 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
946 PM CDT SUN MAY 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    UTICA                     NE   WIND DAMAGE
05/26/02   SEWARD                         4 INCH LIMBS DOWN - 60
                                          MPH WINDS REPORTED BY
                                          COOPERATIVE OBSERVER.

0841 PM    DORCHESTER                NE   60 MPH TSTM GUST
05/26/02   SALINE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0841 PM    2 WNW WILBER              NE   .75 INCH HAIL
05/26/02   SALINE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, May 26, 10:00 PM CDT, 6 minutes before
NEZ050-065-066-078-088-089-270330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1000 PM CDT SUN MAY 26 2002

TORNADO WATCH 341...IN EFFECT UNTIL 1 AM CDT FOR PORTIONS OF
SOUTHEAST NEBRASKA...WILL BE ALLOWED TO EXPIRE.

THIS INCLUDES THE FOLLOWING COUNTIES IN SOUTHEAST NEBRASKA...
BUTLER...GAGE...JEFFERSON...LANCASTER...SALINE AND SEWARD.

ALTHOUGH THUNDERSTORMS WILL CONTINUE OVER THE AREA...THE THREAT FOR
SEVERE WEATHER HAS DIMINISHED.

BG

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:05 PM CDTTornado WarningOAXButler, Seward55 min
May 26, 8:10 PM CDTSevere Thunderstorm WarningOAXColfax, Platte65 min
May 26, 8:20 PM CDTSevere Thunderstorm WarningOAXSaline40 min
May 26, 8:37 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders38 min
May 26, 8:55 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson65 min
May 26, 8:59 PM CDTSevere Thunderstorm WarningOAXSaline31 min
May 26, 9:14 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders31 min
May 26, 9:23 PM CDTSevere Thunderstorm WarningOAXCass, Johnson, Otoe52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.